Arkansas, 2021

Flash Flood in Arkansas, July 16, 2021

July 16, 2021 · NWS TSA · 1 event in 1 county or zone

Thunderstorms moved southeast into west central Arkansas during the morning of the 16th. Unusually high amounts of moisture in the atmosphere resulted in efficient rain-producing thunderstorms that produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms moved southeast into west central Arkansas during the morning of the 16th. Unusually high amounts of moisture in the atmosphere resulted in efficient rain-producing thunderstorms that produced locally heavy rainfall. Some flash flooding occurred as a result of the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 16, 10:02 AM CST, 6 minutes earlier.

Area forecast discussion, Jul 16, 10:02 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1102 AM CDT Fri Jul 16 2021

...UPDATE...

.DISCUSSION...
Cold pool driven MCS continues to track east and southeast across
parts of western AR into far eastern OK. HRRR suggests that most
of the activity will be east of the area by 18-19Z, so anticipate
being able to let the Flash Flood Watch expire by 18Z. Still a
chance of redevelopment later this afternoon as skies clear and
the atmosphere slowly recovers.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  73  91  73 /  20  50  30  40
FSM   84  72  91  73 /  80  50  50  40
MLC   85  72  92  70 /  60  30  40  40
BVO   88  69  90  68 /  20  20  20  30
FYV   81  68  87  68 /  70  50  40  30
BYV   81  69  87  68 /  60  30  40  30
MKO   85  71  89  70 /  70  40  40  40
MIO   84  70  88  70 /  20  20  30  10
F10   87  72  91  70 /  40  30  30  50
HHW   85  74  92  73 /  50  20  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 1 PM CDT this afternoon for OKZ063-069.

AR...Flash Flood Watch until 1 PM CDT this afternoon for ARZ001-002-
     010-011-019-020.

&&

SHORT TERM...18
Hazardous weather outlook, Jul 16, 3:59 AM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
459 AM CDT Fri Jul 16 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
459 AM CDT Fri Jul 16 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Morning.

FLASH FLOOD.
	RISK...Limited.
	AREA...Portions of Northeast Oklahoma and Northwest Arkansas.
	ONSET...This Morning.

HEAVY RAIN.
	RISK...Significant.
	AREA...Portions of Eastern Oklahoma and Western Arkansas.
	ONSET...This Morning North; This Afternoon South.

	AREA AT GREATEST RISK...Far Northeast Oklahoma; Northwest Arkansas.

DISCUSSION...

A limited to elevated flash flood risk exists this morning from
far northeast Oklahoma down into northwest Arkansas. Multiple
rounds of heavy rain producing storms could produce localized
areas of flash flooding thru midday.

A limited severe storm risk also exists this morning across
northeast Oklahoma. Damaging winds and large hail would be the
main threats.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY thru THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An unsettled weather pattern is expected to persist thru the
weekend into at least the early part of next week. Periodic
episodes of showers and storms are expected, which could produce
locally heavy rainfall. Organized severe weather is not expected.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Jul 16, 5:45 AM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
645 AM CDT Fri Jul 16 2021

OKZ054-060-161215-
Tulsa OK-Osage OK-
645 AM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND NORTH
CENTRAL TULSA COUNTIES UNTIL 715 AM CDT...

At 644 AM CDT, a strong thunderstorm was located 5 miles east of
Walnut Creek State Park, moving east at 15 mph.

Winds in excess of 40 mph as well as small hail up to one half inch
in diameter will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Skiatook...
Sperry...                         Turley...
Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 9628 3637 9589 3615 9593 3621 9624
      3623 9626 3623 9630
TIME...MOT...LOC 1144Z 278DEG 15KT 3628 9619

Snider
Special weather statement, Jul 16, 8:40 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
940 AM CDT Fri Jul 16 2021

ARZ020-029-161530-
Sebastian AR-Franklin AR-
940 AM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND
NORTHEASTERN SEBASTIAN COUNTIES UNTIL 1030 AM CDT...

At 939 AM CDT, strong thunderstorms were located along a line
extending from 3 miles southwest of Ozark to 6 miles north of
Charleston. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations in or near the path include...
Ozark...                          Charleston...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Fort Chaffee...                   Caulksville...
Etna...                           Alix...
Meg...                            Peter Pender...
Vesta...                          Cecil...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3514 9403 3514 9409 3540 9408 3551 9384
      3546 9371
TIME...MOT...LOC 1439Z 305DEG 13KT 3546 9387 3539 9405

The radar

The Western Arkansas radar (KSRX), 8 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sebastian

When
July 16, 10:08 AM CST to 1:00 PM CST
Where
Sebastian County, 1.83 mi S of Enterprise to 0.23 mi SW of Rye Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
35.244, -94.432

Portions of Highway 45 were flooded north of Bonanza.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969587.